A 19-year-old female asked:
Disclaimer

gained 5 kilos while on zyprexa, (olanzapine) once stopping this drug will i lose the weight?

1 doctor answer
Dr. Patricia Foster
43 years experience Psychiatry
Yes you should: Good to recognize weight gain from Zyprexa (olanzapine) at 5 kilos. Yes, when you stop taking Zyprexa (olanzapine) weight gain should slowly reverse. However, discuss with prescribing doctor alternative med that is less likely to cause weight gain. Best way to lose the weight is exercise daily and eat healthy. Cut out junk food, sugary drinks/sodas and you'll feel better. Good luck and take care.
Answered on May 1, 2016
1
1 comment
1
1 thank
Dr. Terrence Bethea
17 years experience Child Psychiatry
Unfortunately, few people lose ALL the weight they gain on antipsychotics. I agree with Dr. Foster that sugar-sweetened beverages and simple carbs/fats (junk food) should be avoided. But very few people (except those in informercials) actually lose weight by exercise. You SHOULD exercise because it's good for you body/brain but it only helps for weight maintenance NOT weight loss.
May 1, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 23-year-old female asked:
Dr. Eric Weisman
35 years experience Neurology
Zoloft (sertraline) and Zyprexa: Can both cause weight gain, especially if depression is interfering with appetite and the meds are working. Chances are if this is the case any of the ... Read More
1
1 thank
A 28-year-old male asked:
Dr. Lynne Weixel
35 years experience Clinical Psychology
Big challenge!: It really does change the natural bacteria that live in our gut in ways that cause the gain. It is so common and troubling that there are efforts to ... Read More
1
1 thank
A 25-year-old male asked:
Dr. Yash Khanna
56 years experience Family Medicine
Discuss with your MD: We do not know your history as to how long you are using zyprexa (olanzapine) and for what indication and if you are taking any other medications i w ... Read More
1
1 thank
A 29-year-old member asked:
Dr. Alan Ali
Dr. Alan Ali answered
31 years experience Psychiatry
Zyprexa (olanzapine): It is one of the psychotropic medications with significan weight gain as a side-effect.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month